CDC Prevention Guidelines Database (Archive)
This online archive of the CDC Prevention Guidelines Database is being maintained for historical purposes, and has had no new entries since October 1998. To find more recent guidelines, please visit the following:
Poisonings Associated with Illegal Use of Aldicarb as a Rodenticide -- New York City, 1994-1997
Publication date: 10/17/1997
Table of Contents
ArticleAlthough rodenticides historically have been among the most toxic substances available to the public and have been implicated as agents in both unintentional and suicidal exposures, the anticoagulant agents currently in use, such as coumadin and their long-acting derivatives (e.g., brodifacoum), are relatively safe. In 1995, most persons who reported exposure to anticoagulant rodenticides did not develop symptoms or require specific therapy. However, during 1994-1997, the New York City Poison Control Center (NYCPCC) was consulted about 25 patients, primarily persons who had emigrated from the Dominican Republic, who had manifestations consistent with the cholinergic toxidrome, which is not characteristic of poisoning by the anticoagulant rodenticides, after ingesting a rodenticide known as Tres Pasitos ("Three Little Steps"). In each case, the product had been purchased at a neighborhood store for use as a household rodenticide. The Environmental Investigation Unit of the New York State Department of Environmental Conservation (NYDEC) investigated the poisoning incidents. Laboratory analysis indicated that the product contained the carbamate pesticide aldicarb (2-methyl-2-(methylthio)-propionaldehyde O-(methylcarbamoyl) oxime), which is not registered for use as a rodenticide in the United States. This report presents a detailed description of two of these cases and a summary of the remaining cases. Case Reports
Case 1. On May 5, 1994, an 18-year-old man who had recently emigrated from the Dominican Republic attempted suicide by ingesting a handful of granular Tres Pasitos. On presentation to the emergency department (ED), he was lethargic, tachycardic, and tachypneic with diffuse muscle fasciculations and profuse bronchorrhea. He was intubated and initially received 8 mg of atropine to control his secretions. Additional treatment included a continuous atropine infusion of 9 mg per hour for 5 days and a pralidoxime infusion (500 mg per hour) to a total of 26 g before ventilatory support could be discontinued. Although a plasma cholinesterase level was not detectable on admission, the patient's red blood cell cholinesterase level was normal when measured after completion of pralidoxime therapy. Convalescent cholinesterase levels could not be obtained.
Case 2. On May 12, 1997, a 2-year-old girl was observed by her parents eating several grains of rice mixed with Tres Pasitos, which her parents had recently placed in their home to control a rodent infestation. Shortly afterward, she began vomiting and became comatose. On arrival at the ED, she had miosis, muscle fasciculations, and pulmonary edema and required intubation for respiratory insufficiency. After an initial dose of 2 mg atropine, her clinical status improved rapidly. She was subsequently treated with a total of 9 mg of atropine and pralidoxime and was discharged from the hospital on May 16.
NYPCC received reports of poisoning cases in 23 additional patients. Of these, 20 presented to EDs with signs and symptoms consistent with cholinergic toxidrome, although the specific findings for each patient varied. The remaining five patients presented with nonspecific signs and symptoms. Symptoms typically resolved rapidly with atropine therapy.
Of the 25 patients, 22 were adults who had ingested the rodenticide while attempting suicide. The remaining three were children aged less than 4 years who had unintentionally ingested the rodenticide after it was placed in their homes. Seventeen of the 25 patients were female, and 24 patients had emigrated from the Dominican Republic.
Reported by: LS Nelson, MD, RS Hoffman, MD, R Rao, MD, New York City Poison Control Center, New York Univ Medical Center, New York; A Ramon, MD, P Dong, Bur of Laboratories, New York City Dept of Health. J Perrone, MD, F DeRoos, MD, Delaware Valley Poison Control Center, Univ of Pennsylvania Medical Center, Philadelphia. W McMurray, PhD, Yale Univ Comprehensive Cancer Center, Mass Spectrometry Unit; MJ Incorvia-Mattina, PhD, Connecticut Agricultural Experimental Station, New Haven, Connecticut.
Editorial NoteEditorial Note: This report presents the first known cases of poisonings resulting from the illegal use of aldicarb as a commercially prepared rodenticide in the United States. Aldicarb is a carbamate pesticide registered for use against insects, mites, and nematodes on field crops, certain vegetables and fruits, and ornamental plants in the United States; it is not registered for use as a rodenticide (1). The Environmental Protection Agency has classified aldicarb in its highest toxicity category (Category 1).
Previous similar episodes have been reported in Rio de Janeiro, where illegal rodenticides are sold widely by street vendors (2), and in Israel, where poisonings have been reported primarily among Arab Bedouins (3). In both of these instances and in the current report, poisoning resulted when the product was ingested inadvertently or with suicidal intent.
Tres Pasitos can be purchased legally in the Dominican Republic, where it is widely used as a rodenticide. In New York City, Tres Pasitos is sold in stores from large containers and is packaged in small, unlabeled plastic bags. The poisoning cases occurred primarily among emigrants from the Dominican Republic -- probably because of the use of this product as a rodenticide in the Dominican Republic and continued use in the United States.
Investigators from NYDEC have attempted to remove Tres Pasitos from stores; however, the product often is replaced when investigators leave. In addition, NYCPCC and NYDEC have initiated community outreach at schools and other public institutions in neighborhoods where Tres Pasitos can be obtained to educate persons about the hazards of this product.
Physicians and poison control centers should be aware of the illegal use of Tres Pasitos as a source of poisoning. Although cholinergic toxicity is common after exposure to anticholinesterase pesticides, cholinergic symptoms are unexpected in patients who report ingesting a rodenticidal agent in the United States. Therapy for exposed patients should be guided by clinical toxicity and includes atropine, a muscarinic cholinergic antagonist. Pralidoxime, a cholinesterase reactivator, is important for patients with organophosphorus poisoning, but its usefulness in treating carbamate poisoning is inconclusive.
Health-care providers who identify cases of poisonings associated with exposures to this illegal rodenticide product should contact their local health departments to determine whether these cases are reportable. Health departments whose jurisdictions include emigrant populations from the Dominican Republic should be especially aware of this potential public health problem.
- Baron RL. Carbamate insecticides. In: Hayes WJ Jr, Laws ER Jr, eds. Handbook of pesticide toxicology. Vol 3. San Diego, California: Academic Press Inc., 1991.
- Lima JS, Reis CA. Poisoning due to illegal use of carbamates as a rodenticide in Rio De Janeiro. Clin Toxicol 1995;33:687-90.
- Lifshitz M, Shahak E, Bolotin A, Sofer S. Carbamate poisoning in early childhood and in adults. Clin Toxicol 1997;35:25-7.
POINT OF CONTACT FOR THIS DOCUMENT:To request a copy of this document or for questions concerning this document, please contact the person or office listed below. If requesting a document, please specify the complete name of the document as well as the address to which you would like it mailed. Note that if a name is listed with the address below, you may wish to contact this person via CDC WONDER/PC e-mail.
For single issue purchase 800-843-6356
NATIONAL CTR FOR ENVIRONMENTAL HEALTH
State/Fed Gov: For free copies
write to: CDC, MMWR MS(C-08)
Atlanta, GA 30333